Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 160, NWS St. Louis, MO

May 31, 2004Macoupin County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2004, 7:37 PM CDT for Macoupin County, Madison County, Illinois. It was in force for 38 min. 27 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 7:37 PM CDT (00:37 UTC)
Expired
May 31, 2004, 8:15 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Macoupin County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:50 PM CDTHAIL 0.25Godfrey, IL
May 31, 7:50 PM CDTHAIL 0.25Godfrey, IL
May 31, 7:50 PM CDTHAIL 0.25Godfrey, IL
May 31, 7:50 PM CDTHAIL 0.25Godfrey, IL
May 31, 7:50 PM CDTHAIL 0.25Godfrey, IL
May 31, 7:52 PM CDTTSTM WND DMGModesto, ILROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
May 31, 7:52 PM CDTTSTM WND DMGModesto, ILROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
May 31, 7:52 PM CDTTSTM WND DMGModesto, ILROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
May 31, 7:52 PM CDTTSTM WND DMGModesto, ILROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
May 31, 7:52 PM CDTTSTM WND DMGModesto, ILROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.
May 31, 7:55 PM CDTTSTM WND DMG1 Sw Modesto, ILLARGE UTILITY SHED DESTROYED.
May 31, 7:55 PM CDTTSTM WND DMG1 Sw Modesto, ILLARGE UTILITY SHED DESTROYED.
May 31, 7:55 PM CDTTSTM WND DMG1 Sw Modesto, ILLARGE UTILITY SHED DESTROYED.
May 31, 7:55 PM CDTTSTM WND DMG1 Sw Modesto, ILLARGE UTILITY SHED DESTROYED.
May 31, 8:00 PM CDTTSTM WND DMG1 S Virden, ILPOWER LINES DOWN.
May 31, 8:00 PM CDTTSTM WND DMG1 S Virden, ILPOWER LINES DOWN.
May 31, 8:00 PM CDTTSTM WND DMG1 S Virden, ILPOWER LINES DOWN.
May 31, 8:00 PM CDTTSTM WND DMG1 S Virden, ILPOWER LINES DOWN.
May 31, 8:00 PM CDTTSTM WND DMG7 E Palmyra, ILA LARGE MACHINE SHED DESTROYED AND SEVERAL TREES DOWN IN THE OTTER LAKE AREA.
May 31, 8:00 PM CDTTSTM WND DMG7 E Palmyra, ILA LARGE MACHINE SHED DESTROYED AND SEVERAL TREES DOWN IN THE OTTER LAKE AREA.
May 31, 8:00 PM CDTTSTM WND DMG7 E Palmyra, ILA LARGE MACHINE SHED DESTROYED AND SEVERAL TREES DOWN IN THE OTTER LAKE AREA.
May 31, 8:00 PM CDTTSTM WND DMG7 E Palmyra, ILA LARGE MACHINE SHED DESTROYED AND SEVERAL TREES DOWN IN THE OTTER LAKE AREA.
May 31, 8:01 PM CDTTSTM WND DMGGillespie, ILLARGE BRANCHES DOWN
May 31, 8:01 PM CDTTSTM WND DMGGillespie, ILLARGE BRANCHES DOWN
May 31, 8:01 PM CDTTSTM WND DMGGillespie, ILLARGE BRANCHES DOWN
May 31, 8:01 PM CDTTSTM WND DMGGillespie, ILLARGE BRANCHES DOWN
May 31, 8:01 PM CDTTSTM WND DMGGillespie, ILLARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS53 KLSX 010037
SVRLSX
ILC117-119-010115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF PALMYRA TO
  GODFREY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GODFREY
  BRIGHTON
  SHIPMAN
  PALMYRA
  DORSEY
  BUNKER HILL
  CARLINVILLE
  PRAIRIETOWN
  WILSONVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3952 9014 3901 9016 3892 9027 3889 8972
          3949 8969

$$
FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 31, 3:40 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 31 2004

MDLS ARE IN FAIRLY GD AGREEMENT THAT UA PTRN THRU MUCH OF THIS WORK
WEEK WL BE DOMINATED BY UPR LO...FIRST ANCHORED OVR UPR MS
VLY...THEN OPENING UP A BIT AND DROPPING INTO OHIO VLY.

PERHAPS THE MOST DFCLT PART OF FCST IS TRYING TO PIN DOWN PCPN
THRT.  BLV THAT DIURNALLY DRIVEN -SHRA/-TSRA OVR N AREAS WL DSPT
THIS EVE...WITH THIS PCPN TREND REPEATING ITSELF OVR N AREAS ON TUE.
HWVR...BY TUE EVE AS UPR TROF SAGS INTO AREA THINK THAT SM PCPN WL
CONT INTO THE OVRNGT HRS...AND PERHAPS DROP INTO S AREAS.  AFTER
LOOKING AT THE 18Z SFC MAP...ALSO NOTICED THAT MSTR TO THE S OF THE
STALLED FNTL BNDRY ISNT ALL THAT FAR AWAY...AND A BIT OF RETURN LO
LVL FLOW AHD OF TROF MAY PULL SM OF THAT INSTABILITY BACK INTO OUR
FAR S AREAS.  ALTHO MDL OUTPUT DOESNT PULL THE MSTR AND INSTABILITY
THAT FAR N...THEY OFTEN DO NOT HNDL THIS TYPE OF SITN VRY WELL.

IT APRS THAT LOTS OF CLDS WL DROP SWD ACR AREA ON WED AS UPR TROF
SAGS S.  COULDNT RULE OUT A FEW MORE SHWRS ATTM...BUT AMS DOESNT
LK QUITE AS UNSTBL AS MID LVL TEMPS BGN TO WRM AND XTNSV CLD CVR WL
LIMIT HTG.

TEMPS ON TUE SHUD BE SIMILAR TO THOSE OF TDA...BUT SHUD DROP 5-10
DEGREES BY WED DUE TO THE CLDS AND THE ARRIVAL OF THE COLDER AIR
ASSOC WITH THE UPR TROF.

FOR THE LTR HLF OF THE WEEK...APRS TEMPS SHUD SLOLY MODERATE AS HGTS
RBND ACR AREA.  PTRN MAY BCM ACTIVE ONCE AGAIN BY NXT WEEKEND AS
RETURN FLO BGNS OVRRUNNING OF FNT THAT MDLS SUGGEST WL RMN S OF
CWA.  HOPEFULLY...WELL BE RESTED UP BY THEN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

TRUETT

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 4:00 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON MAY 31 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS AS AN UPPER AIR DISTURBANCE MOVES
ACROSS THE AREA.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
ALTHOUGH A FEW MAY PRODUCE SMALL HAIL AND OCCASIONAL LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS AGAIN ON TUESDAY...AND ACROSS THE ENTIRE AREA
ON TUESDAY NIGHT.  AFTER A WELCOME DRY SPELL THROUGH THE WORK WEEK...
A CHANCE FOR THUNDERSTORMS WILL RETURN ACROSS THE AREA ON SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

CARNEY

In the hours before

Local storm report, May 31, 6:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     5 N MOUNT STERLING      40.06N 90.76W
05/30/2004  0 MPH            BROWN              IL   FIRE DEPT/RESCUE

            FIRE CHIEF ESTIMATES WINDS OF 60 MPH ALONG HIGHWAY 99.

&&

GLASS
Local storm report, May 31, 6:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     5 N MOUNT STERLING      40.06N 90.76W
05/30/2004  60 MPH            BROWN             IL   FIRE DEPT/RESCUE

            FIRE CHIEF ESTIMATES WINDS OF 60 MPH ALONG HIGHWAY 99.

&&

GLASS
Local storm report, May 31, 6:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     EOLIA                   39.24N 91.01W
05/31/2004                   PIKE               MO   TRAINED SPOTTER

            TREE LIMBS BLOWN DOWN

&&

CVKING
Local storm report, May 31, 6:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     EOLIA                   39.24N 91.01W
05/31/2004                   PIKE               MO   TRAINED SPOTTER

            TREE LIMBS BLOWN DOWN

&&

CVKING
Local storm report, May 31, 7:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             JERSEYVILLE             39.12N 90.33W
05/31/2004  0.75 INCH        JERSEY             IL   COUNTY OFFICIAL

&&

CVKING
Local storm report, May 31, 7:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             JERSEYVILLE             39.12N 90.33W
05/31/2004  0.75 INCH        JERSEY             IL   COUNTY OFFICIAL

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey60 min
May 31, 8:02 PM CDTSevere Thunderstorm WarningLSXMontgomery43 min
May 31, 8:36 PM CDTSevere Thunderstorm WarningLSXFayette39 min
May 31, 8:38 PM CDTSevere Thunderstorm WarningLSXMadison52 min
May 31, 8:47 PM CDTSevere Thunderstorm WarningLSXSaint Clair43 min
May 31, 10:17 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.